Alabama, 2011Hail and Damaging Winds in Alabama, August 9, 2011
August 9, 2011 · NWS HUN · 3 events in 1 county or zone
A small mesoscale convective system (MCS) developed around 2 am in southwestern Tennessee, and tracked east-southeast into northern Alabama. The storms produced sporadic wind damage, hail, and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small mesoscale convective system (MCS) developed around 2 am in southwestern Tennessee, and tracked east-southeast into northern Alabama. The storms produced sporadic wind damage, hail, and frequent lightning. Very heavy rainfall amounts on the order of 1 to 2 inches were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 9, 2:07 AM CST, 31 minutes earlier.
Area forecast discussion, Aug 9, 2:07 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 AM CDT TUE AUG 9 2011
.SYNOPSIS...ANOTHER MCS MOVING ACROSS N MS AND FAR SW TN WILL BEGIN
TO AFFECT N AL AND SOUTHERN MIDDLE TN OVER THE NEXT FEW HOURS
BRINGING THE POSSIBILITY OF STRONG WIND GUSTS AND MODERATE TO HEAVY
RAINFALL. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL.
ON A BROADER SCALE, THE PATTERN CHANGE CONTINUES WITH THE RIDGE
SLOWLY BUILDING OVER THE WESTERN STATES AND THE PROGRESSIVE TROUGH
PATTERN OVER THE EASTERN STATES.
&&
.DISCUSSION...THE NW FLOW REGIME CONTINUES TO BE A CHALLENGE IN
FORECASTING THE ONSET AND DISSIPATION OF PRECIPITATION WITH THE
SHORTWAVE AND TRAIN OF MCS' MOVING ACROSS THE PLAINS AND BARRELING
INTO THE SOUTHEAST.
FOR TODAY, AS MENTIONED PREVIOUSLY, A MCS IS APPROACHING FROM THE NW
OVER ARK/W MS. PORTIONS OF THIS MCS ARE REMNANTS OF A DISSIPATED MCS
OVER N MS. THE COLD POOL FROM THE ALMOST DISSIPATED MCS OVER N MS
COULD ACT TO WEAKEN THE MCS NOW OVER ARK/W MS, BUT DO NOT EXPECT
THIS ACTIVITY TO WEAKEN ENOUGH TO KEEP OUTFLOW BOUNDARIES AND STORMS
INDUCED FROM OUTFLOWS TO MOVE ACROSS N AL. IN ADDITION, INSTABILITY
IS PROGGED TO BE MODERATE TO HIGH WITH 0-3 KM MUCAPES ALONE IN THE
3000-4000 J/KG RANGE LATER THIS AFTERNOON ACROSS N AL. THOUGH WIND
SHEAR IS WEAK, THERE COULD BE SOME LOCALLY INDUCED BOUNDARY LAYER
ROLLS FROM INTERSECTING OUTFLOW BOUNDARIES WHICH ALONG WITH THE
INSTABILITY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS ACROSS THE
AREA. THIS WILL ESPECIALLY BE THE CASE IN THE MID TO LATE AFTERNOON.
THE PRIMARY THREATS WILL BE GUSTY TO DAMAGING WINDS (DUE TO
MICROBURSTS AND GUST FRONTS), HEAVY RAINFALL (DUE TO HIGH PWATS),
VERY FREQUENT LIGHTNING, AND SMALL HAIL (LESSER OF THE FOUR). THUS,
HAVE RAISED POPS TO 70-80 PERCENT TODAY WITH A FEW BREAKS IN THE
CLOUDS POSSIBLE THIS MORNING. WITH THE RAINFALL AND CLOUD COVER,
DAYTIME HIGHS SHOULD BE COOLER: IN THE UPPER 80S.
IN THE MEANTIME, A FRONTAL BOUNDARY WILL DROP SOUTHWARD ACROSS KY/TN
WHILE A SHORTWAVE RACES ACROSS THE N PLAINS AND DROPS SE ACROSS THE
MIDWEST. THOUGH THE FRONT DOES NOT LOOK TO PROVIDE MUCH IN THE WAY
OF CONVECTION TONIGHT AS IT MOVES ACROSS THE AREA, IT IS EXPECTED TO
PROVIDE A FOCAL POINT LATER FOR PRECIPITATION AS IT STALLS JUST TO
THE SOUTHWEST OF N AL ON WEDNESDAY AFTERNOON. AS THE SHORTWAVE MOVES
ACROSS THE AREA, IT APPEARS THAT IT WILL DROP FURTHER SOUTH ACROSS
CENTRAL MS AND INTO CENTRAL AL, BUT HAVE INCLUDED A SCHC OF
THUNDERSTORMS FOR THE FAR SW PORTIONS OF THE CWA FOR NOW. TEMPS
SHOULD WARM BACK INTO THE LOW 90S BY WEDNESDAY AFTERNOON WITH
SOMEWHAT DRIER AIR BEHIND THE FRONTAL BOUNDARY THAT MOVED ACROSS THE
AREA.
THOUGH THERE IS SOME UNCERTAINTY WITH THE TIMING OF THIS WAVE, AN
ADDITIONAL SHORTWAVE WILL CROSS THE AREA ON THURSDAY AS THE FRONTAL
BOUNDARY MOVES NORTH AS A WARM FRONT...BRINGING YET ANOTHER
POSSIBILITY OF SHOWERS AND THUNDERSTORMS. THERE DOES APPEAR TO BE
MODERATE INSTABILITY WHICH COULD MEAN STRONG TO SEVERE THUNDERSTORMS
WITH THIS SYSTEM, BUT STILL SOME UNCERTAINTY ON THIS.
FRIDAY IS EXPECTED TO BE A BREAK IN THE ACTION WITH DAYTIME HIGHS
WARMING BACK INTO THE LOW TO POSSIBLY MID 90S. RIGHT NOW, IT APPEARS
THAT HEAT INDICES WILL RISE APPROACH 100 DEGREES (I.E. NOT RISE TO
HEAT ADVISORY CRITERIA), BUT WILL KEEP MONITORING IT.
THEN...A STRONG SHORTWAVE TROUGH OVER THE GREAT LAKES WITH SOME
INDUCED WAVES OF ENERGY MOVING ALMOST PARALLEL TO IT ACROSS THE
MIDWEST INTO THE SOUTHEAST. THIS SYSTEM WILL PUSH A SFC COOL FRONT
TOWARDS THE SOUTHEAST FOR SATURDAY EVENING INTO SUNDAY MORNING. THIS
FRONT COULD STALL JUST TO THE SOUTH OF THE AREA WITH THE UPPER LEVEL
SUPPORT LIFTING NORTHEAST. SO, NOT ONLY HAVE CHC OF THUNDERSTORMS
BEEN RETAINED/ADDED FOR SATURDAY/SUNDAY, BUT HAVE ALSO INCLUDED SOME
LOW END POPS (CLOSE TO 10 PERCENT) FOR MONDAY AS WELL. ANOTHER
COOLDOWN BACK INTO THE UPPER 80S.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 88 72 91 68 92 / 70 20 10 20 30
SHOALS 89 71 93 68 92 / 80 20 10 20 30
VINEMONT 88 72 90 68 92 / 70 30 10 20 30
FAYETTEVILLE 87 70 91 65 89 / 70 20 10 20 20
ALBERTVILLE 88 71 89 68 89 / 70 30 10 20 30
FORT PAYNE 88 69 91 66 90 / 70 30 10 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SL.77
Hazardous weather outlook, Aug 8, 7:39 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 PM CDT MON AUG 8 2011
ALZ001>010-016-TNZ076-096-097-091015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
839 PM CDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
CLUSTERS OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION LATE
TONIGHT. THE STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. THE GREATEST RISK OF A FEW STRONG
THUNDERSTORMS WILL BE FROM SOUTHERN MIDDLE TENNESSEE INTO FAR
NORTHWEST ALABAMA...MAINLY AFTER 3 AM...THEN SPREADING EASTWARD
TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING.
A FEW OF THESE COULD BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL. AS A COLD FRONT MOVES ACROSS THE AREA
THROUGH THE DAY...ADDITIONAL THUNDERSTORMS ARE EXPECTED.
MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AND THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE.
KULA
In the hours before
Special weather statement, Aug 9, 1:45 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 AM CDT TUE AUG 9 2011
ALZ001-090815-
LAUDERDALE-
245 AM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 315 AM
CDT...
AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON CITY...OR 12 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GREEN HILL.
LEXINGTON.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8721 3494 8721 3493 8768 3501 8769
TIME...MOT...LOC 0745Z 266DEG 28KT 3502 8758
RSB
Special weather statement, Aug 9, 2:15 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CDT TUE AUG 9 2011
ALZ001-002-004-005-090900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
315 AM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 400 AM CDT...
AT 311 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING EAST AT 35 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITEHEAD...ANDERSON...ROGERSVILLE.
RED BANK...ATHENS...TANNER.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8679 3485 8678 3465 8679 3467 8709
3469 8710 3467 8711 3469 8752 3501 8750
TIME...MOT...LOC 0813Z 273DEG 29KT 3494 8740
RSBThunderstorm Wind, Limestone
- When
- August 9, 2:38 AM CST to 2:45 AM CST
- Where
- Limestone County, Cartwright
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -87.070
A few trees were downed by thunderstorm winds on Nelson Road and Harris loop. One tree landed onto a car on Harris loop.
Thunderstorm Wind, Limestone
- When
- August 9, 2:38 AM CST to 2:43 AM CST
- Where
- Limestone County, 5 mi WNW of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.828, -87.061
A tree and a few power lines were downed by thunderstorm winds on Tillman Mill road near New Cut road.
Hail, Limestone
- When
- August 9, 3:00 AM CST to 3:02 AM CST
- Where
- Limestone County, 1 mi E of Cartwright
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.870, -87.052
Nickel size hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345203, 345204, 345206.